Symptoms of Tylenol Overdose

Schmidt & Clark, LLP is No Longer Taking These Cases - If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.

Despite being one of the best known and widely used over-the-counter (OTC) pain medications in the country, Tylenol causes thousands of overdoses each and every year. When taken in doses larger than those recommended on the drug’s label, Tylenol can cause potentially life-threatening liver problems, the most severe of which can lead to liver failure and the need for a liver transplant. Telltale symptoms of a Tylenol overdose typically include nausea, vomiting, abdominal pain, loss of appetite, jaundice, convulsions, and coma.

What’s the Problem with Tylenol?

Tylenol (acetaminophen) is perhaps the most popular OTC pain reliever in the United States today. Its uses include reducing headaches and fevers, as well treating minor muscle aches and pains. Since Tylenol is so ubiquitous and widely-used, many individuals may be unaware of how potentially dangerous it can be. Many people use more than the recommended dose mistakenly believing it will increase its effectiveness, when the drug is not even designed to treat the problem they are taking it for. Consumers should be aware that taking excessive doses of Tylenol can have deadly consequences. Being able to identify the signs and symptoms of a Tylenol overdose could save your life and help you avoid serious side effects such as liver damage.

What are the Symptoms of a Tylenol Overdose?

Signs and symptoms of a Tylenol overdose may include:

  • nausea
  • vomiting
  • sweating
  • abdominal pain
  • not feeling well
  • loss of appetite
  • diarrhea
  • jaundice
  • convulsions
  • coma

If you or someone you love is experiencing any of these symptoms after using Tylenol, you should contact your doctor right way. The sooner you seek treatment, the better your chances of having a positive outcome. If a child has ingested Tylenol, take them to a hospital emergency room immediately. If a person who has used Tylenol recently is not breathing or is unresponsive, call 911 right away.

Tylenol Overdose Complications

Complications of a Tylenol overdose may include:

  • liver damage
  • liver failure
  • the need for a liver transplant
  • death

In order to avoid these complications, you should seek medical help immediately after symptoms begin to appear. An antidote called N-acetylcysteine (NAC) can be taken to counteract the effects of Tylenol toxicity. It is important to note that NAC should be consumed within eight hours of taking Tylenol to work properly. Individuals who suffer severe liver damage as the result of a Tylenol overdose may need to undergo a liver transplant operation.

Awards & recognition